You are called to evaluate a 70-year-old man who underwent cystoscopy and ureteral stent placement under general anesthesia for potential intensive care unit (ICU) admission. The post anesthesia care unit nurse tells you that the patient was shivering in the immediate postoperative period, but now he is exhibiting more pronounced jerky movements of his extremities. He has a past medical history of hypertension, diabetes, CKD, and mild dementia. Laboratory data are:
You are told that he has received some medications for his pain and shivering. Suddenly, the patient begins to seize.
Which of the therapies administered to the patient MOST LIKELY explains this outcome?A. Fentanyl
Correct Answer: B
Patient likely received meperidine for post-op shivering. In the setting of kidney injury, the renal excretion of the meperidine metabolite is compromised. The accumulation of normeperidine, the active metabolite of meperidine, can cause significant neurotoxic side effects, such as tremors, myoclonus, and seizures.